Okay, I know this makes me sound completely irresponsible, but here's the background: I tend to give myself too much insulin, so my family has locked up my insulin and will occasionally prepare my shots for me.
Tonight, when I gave myself my 35 units of humalog in the muscle, it felt as if most of the syringe was filled with air. (You probably know what I mean; when you push in insulin, there's a solid feel to it, as if you have to push it; when you push in air, it slides in with no resistance at all.) But injecting is so second-nature, I couldn't get myself to stop.
Anyway, I didn't prepare the syringe, and I didn't think to look at it and see if there was insulin or air in it before I injected. (Learned that lesson.) So I might have just given myself 35 units of humalog, but I'm rather worried I gave myself 30 units of air and 5 units of humalog. My bottle of Humalog was running pretty low, so it seems possible my mom filled it with air rather than insulin. I asked her and she insists it was full of insulin, but it sure felt like air.
My question, then, is: does anyone know whether giving yourself 20-30 ccs of air will kill you? Should I do something?
I think we are often led to believe that injecting air is a real problem. But a proper insulin injection will be into the bodyfat layer, where an air bubble won't do any harm and will be slowly absorbed.
It is prudent to not inject air, but with a proper injection into the subcutaneous layer (i.e. not in a vein) air is not really dangerous.
Just monitor your blood sugar to see what is happening. 35 units of Humalog IM could work very fast and hard.
I'm really concerned about you Anna for several reasons. You don't say how old you are, but why do you give yourself too much insulin? Also the fact that your parents have locked up your insulin and "occasionally prepare your shots for you" sounds borderline abusive especially if you are old enough to manage yourself which from your writing it sounds like you are. Also the fact that you think your mother might have given you air instead of insulin (because the bottle was empty...wasn't there another bottle?) and then lied is pretty serious. Finally, why are you injecting into a muscle? You should be injecting under the skin. And 35 units of humalog sounds like a monster dose for a Type 1. What is your I:C ratio and what are you eating? Have you developed strong insulin resistance? That's not common at your age.
It sounds to me that there are some serious problems in your household both related to your diabetes care and beyond that. Have you thought of speaking to a teacher or the counselor at your school? I think it would be a really good idea to get you and your family some good diabetes education and perhaps even more important, some family counseling. This is your life we're talking about and you need support not obstruction to deal with your diabetes.
I just looked at your diagnosis date and see you are old enough to be on your own. That makes my reactions even stronger. You need to take control of your own diabetes. If you have problems with getting upset over highs and taking too much insulin then that is a problem you need to work on with a therapist. Your parents locking up and controlling your insulin is not a solution. (even if they mean well)